Tamoxifen vs letrazole: Hi My... - My Breast Cancer ...

My Breast Cancer Community

3,373 members1,678 posts

Tamoxifen vs letrazole

Julie-1969 profile image

Hi My consultant is thinking of changing my medication from tamoxifen which I have been on for 5 years . So I have stopped taking it and Im due bloods in January to see if I’m post menaposal and if this is the case I could take letrazole which she informed me was superior to tamoxifen. Im worrying sick as not sure it’s the right thing to do and also I suffer terrible bone pain already and weight gain. Has anyone else on here change medication ? Julie xx

15 Replies

Yes I was on tamoxifen for 5 years followed by letrozole for five years. I did get a few side effects but absolutely nothing serious. They check your bone density regularly and give you calcium pills to take as well at least they did with me. I did put on a bit of weight but I found swimming, which is not really possible at mo due to covid controlled it. I think the benefits of taking it outweigh the negatives. I came off the letrozole in September when I was finally discharged.

Thank you this is good to hear and so pleased you have got through you 10 years and been discharged 🤩 I have a bone density scan booked .

To change from Tam to Let would be the usual thing once you are post menopausal. Letrozole has different side effects to Tam. If Let doesn’t suit - try it for say six months - then there are two others which are very similar but are said to have different side effects on different people. No way to know in advance. E.g. I was on Let but changed to Exemestane after a couple of years.Let has a better life expectancy than Tam.

One of the breast cancer charities (sorry I can’t find it at the moment) explains it in greater detail on their website.

Thank you 😊 I’m glad to keep hearing letrazole is superior to tamoxifen and has better life expectancy. X

Hi. They changed my medication from tamoxifen as i have gone through the menopause. I could not tollerate the new tablet as my hot sweats increased and got more severe. They have now changed them back to tamoxifen and although i get hot sweats they are not as severe

Julie-1969 profile image
Julie-1969 in reply to brianna29

Thank you so much for getting back to me this is putting my mind at rest that they will change me back if it doesn’t suit x

Hi Julie I was on tamoxifen for 5 years then I went on to letrazole and have been on that for 6 years I probably should have had an appointment last year to come off it but with covid I just carried on I seem ok on this and I hope you feel good on it x I have had joint pain all of the time but it may not be all letrazole as I had to have a total hip replacement for severe arthritis lol 😂 Good luck my lovely 🥰

Thank you for getting back to me I suppose I will just have to wait and see. I just hope my joint pain isn’t worse on new tablet as I don’t walk well as it is 😳. This journey I feel has aged me but that’s the least of my worries I’m alive . Although got covid at present and been coughing I’m already thinking it’s cancer in the lung😢 ( I have had a cough for about 3 years though with chest x-rays) they have been clear . Hope you enjoyed your Christmas and your reply has helped me thank you x

Hi, I changed from Tamoxifen to Letrazole about 6 months ago as there was a potential impact on my liver bloods. A positive difference I've noticed is the vastly reduced hot flashes, I was getting about 30 daily, really bad and embarrassing, but now maybe 2 or 3 moderate ones. The downside I'd say is my ankle joints have become painful, however, I think that is also associated with increase in weight which I put down mainly to a lack of exercise over the covid period rather than the meds just now. Looking at all these comments it seems each person's response is different and it may be that the change is a positive move for you. Perhaps ask your doctor if you can change back if the side effects are more disruptive than currently.

Thank you for getting back to me. Yes that is the plan I can always change back . Weight gain is a problem for me but exercise is also a problem as my joints hurt. I just need will power and stick to a diet. Hope you enjoyed the Christmas period . X

I was on Tamoxifen for approx 14months , it did not agree with me, as it was the cause of me growing uterine polyps over the course of the 14months, my oncologist switched me to Exemestane which Ive been on for 16months again which is superior to Tamoxifen I'm now in chemical menopause, I'm only 45yr so I'm still pre- menopausal I also am on Zoladex injections once a month , this has switched my overies off, I'm due overies our next year, hope this helps. X

Julie-1969 profile image
Julie-1969 in reply to Vgrady76

Thank you Im glad to be hearing that the other drugs are superior to tamoxifen it’s putting my mind at rest . Hope you had good Christmas x

In 2017 I was told at hospital Letrozole was better for older age group and post menopausal and Tamoxifen for the younger after 6 weeks I was just a walking/sitting dripping sweaty mess from head to toe all day long so was changed to Tamoxifen yes I got hot sweats and after 6 months was given chance to take part in a long study using ear acupuncture for 8 weeks 1 lady it worked and hers dried up completely mine were reduced in their intensity I do go to see lovely local lady and it did help but never completely free over the years sweats have changed now only have to walk upstairs and my whole head is soaking wet it runs down my face on left goes round arm of glasses and drips down behind ear at the same time it continues to drip into my left eye sometimes wake up in morning and head is completely soaked have taken to covering pillow with towel ( easier to wash towel than pillow ) am supposed to be given appt in 14 days as have other things that are worrying me but not come thru yet with the 4 day holiday will leave it till business sort of returns somewhat and ring up again

As if that's not enuf to contend with I have a housebound husband who fell early hours Friday morning was admitted to hospital as had high temperature it was normal in morning he rings me at 9.30 tell me he has Covid so bang went Xmas our son and I ended up having a fillet steak meal about 5 pm turkey still in freezer hubby still in hospital as I write.

It's a filthy wet day in Pinner Middlesex have to go out supermarket with underground car park gets my money today!

Wishing everyone a healthier NEW YEAR

Oh well can't complain to much as doing lateral flow test and been negative for 4 days running fingers x'd stays that way for the remaining 3 days.

Iknitandstitch aka Diane

Sorry to hear how this has effected you and sorry your husband has been in hospital over Christmas. Hope you get your appointment soon to get you sorted and also your husband recovers quickly . X

Hi Julie, I also just finished 5 years Letrozole after Tamoxifen. Less fuzzy headed and no significant side effects, not sure whether hair thinning was menopause related. Recommend not reading all the side effects on any drug as it can be unhelpful and even trigger some I believe. My consultant said he couldn't sleep at night unless I was on it and now I'm off I'm trusting God for my future x

You may also like...